Self-Monitoring of Blood Sugar
Also known as low blood sugar, hypoglycaemia occurs when your blood sugar level falls below 4.0 mmol/L.
The possibles causes are:
- Imbalance between insulin intake and body's physiological needs
- Insulin overdose – injecting too much insulin but not eating enough carbohydrates
- Ill-timed insulin intake or using the wrong type of insulin
- Increased sensitivity to insulin
- Increased glucose utilisation (during or shortly after exercise)
- Mismatch between food intake timing and sulphonylureas (e.g., Glipizide) consumption
Common signs and symptoms
(e.g., anxiety, irritability and nervousness)
(e.g., confusion, weakness and unclear speech)
Symptoms and severity
Unceasing hunger despite having a full and balanced meal
Confusion and abnormal behviour
if the individual has lost consciousness, please call an ambulance immediately!
Follow if you experience hypoglycaemia.
Warning: These steps are only applicable if the person is conscious. If the person is unconscious, call an ambulance immediately.
of sweetened drink
(sugar-containing) or sugar (glucose) tablets
If symptoms persist after second attempt, seek medical advice
(if your doctor is unavailable and it is an emergency, head to the A&E)
Avoid using the following to treat hypoglycaemia
- Diet/no sugar soft drinks
- Sugar-free sweets
- High fat snacks such as chocolate (fat slows down the movement of sugar into blood)